Can Diovan Cause Leg Cramps

Question

Asked by bunns66

Can Diovan Cause Leg Cramps

I take diovan and have leg cramps every night to the extent that I feel sleep deprived. My MD says it's not the diovan. Does anyone suffer the same nightly leg cramps?

Answer

bunns66,

Thanks for your question.

Diovan is a medication used for the treatment of high blood pressure, and is in the category know as ARB, or Angiotensin II receptor blocker. This medication blocks the production of a powerful hormone that helps the kidney retain water and salts, and causes blood vessels to constrict (or narrow). Blocking this hormone dilates blood vessels and promotes water and salt release by the kidneys. The result of these actions is to lower blood pressure.

Diovan is available alone, or in combination with a diuretic, hydrochlorthiazide (Diovan-HCT). Certainly, any drug that contains a diuretic can promote further loss of salts from the blood (including postassium) and this can result in leg cramps. Patients taking diuretics are encouraged to increase their intake of bananas, potatoes, tomatoes, and citrus fruits, which are high in potassium.

Though very rare, leg cramps were reported in clinical trials using Diovan (without the diuretic). It is not clear whether the diovan was the cause for the leg cramps or not. When it comes to drugs and side effects, my motto has been: any drug can cause any side effect in any patient.

If the leg cramps persist, despite increasing your potassium intake, you need to discuss this (again) with your doctor. A simple blood test checking potassium level is easy enough to have done, or you both may decide that Diovan is not the right drug for you.

I hope this has been helpful.

Feel better.

Martin Cane, M.D.